question-icon

What causes tactile hallucinations, visual hallucinations and confusion?

default
Posted on Tue, 30 May 2017
Question: Hi Doctor,

This question is quite different from the common ones, I'm an intern doctor at the hospital.
I'm now doing my rotation at the psychiatry department, I was requested by my supervisor Doctor to prepare a presentation about CIWA scale (Clinical Institute Withdrawal Assessment for Alcohol). The reason i was asked for this presentation is that there is always issues between the medical department and psychiatry department of the Hospital, for example the psychiatry department sees a patient and immidately discharges it or refer to the medical department because the patient is going through alcohol withdrawal symptoms and not necessarily psychotic or mental issue (as per hospital rule, the alcohol withdrawal patients are managed by the medical not psychiatry) however the medical department send the patient back to psychiatry saying that according to CIWA scale patient is not going through alcohol withdrawal but rather mental illness.

That's where the psychiatry department decided they need to study the CIWA so that they can use it as well and at least have an evidence to report that this is indeed alcohol withdrawal.

I studied the CIWA scale very well and fully understood it however what confuses me is that since we know that CIWA scale below 7 is normal, 7-15 mild, and above 15 severe .
what if the patient scores high in the mental related questions of the CIWA, for example, Tactile disturbances, Auditory, Visual, headaches and etc let us say the patient got score 6 for each of these disturbances, that means the patient has score above 15 which would sound like severe Alcohol withdrawal according to the scale, however, in reality, it could be that the patient is, for example, Schizophrenic or having other psychotic/mood disorders and not necessarily Alcohol withdrawal.

How can we based on CIWA scale be sure that the patient is not having a mental disorder but instead is alcoholic given that the score can still be high in mental disorder cases?

Can we say the patient is not having alcohol withdrawal symptoms as long as the first 5 questions score is low?!

Thank you
doctor
Answered by Dr. Lekshmi Rita Venugopal (6 hours later)
Brief Answer:
Patient can score high on any question in CIWA and considered alcohol withd

Detailed Answer:
Hello,
Thank you for trusting HCM

Tactile hallucinations, visual hallucinations, cofusion/clouding of memory are all in favour of (ie, they are more indicative) of alcohol withdrawal than psychotic disorders like schizophrenia.
In the questionnaire list of CIWA, only auditory hallucinations is more in favour of schizophrenia.
So any patient scoring high on the questions assessing mental status should also be considered withdrawing.
Moreover,DSM 5 clearly indicates that Schizopphrenis or any other psychotic disorders can be diagnosed only if there are no other possible cause for the symptoms like drug use,withdrawal etc.

Hope this answers your questions
Regards,
Dr.Lekshmi


Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Lekshmi Rita Venugopal

General & Family Physician

Practicing since :2012

Answered : 3816 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes tactile hallucinations, visual hallucinations and confusion?

Brief Answer: Patient can score high on any question in CIWA and considered alcohol withd Detailed Answer: Hello, Thank you for trusting HCM Tactile hallucinations, visual hallucinations, cofusion/clouding of memory are all in favour of (ie, they are more indicative) of alcohol withdrawal than psychotic disorders like schizophrenia. In the questionnaire list of CIWA, only auditory hallucinations is more in favour of schizophrenia. So any patient scoring high on the questions assessing mental status should also be considered withdrawing. Moreover,DSM 5 clearly indicates that Schizopphrenis or any other psychotic disorders can be diagnosed only if there are no other possible cause for the symptoms like drug use,withdrawal etc. Hope this answers your questions Regards, Dr.Lekshmi